Mucositis induced by chemoradiation therapy or chemotherapy alone, edema, pain, thickened mucous saliva and hyposalivation, radiation dermatitis, and infection may all contribute to acute dysphagia. The use of epidermal growth factor inhibitors seems not to be associated with increased mucositis and acute dysphagia.
By 3 months posttreatment, acute clinical effects have largely resolved, and normal swallowing function starts to return in most patients. Unfortunately, in head and neck cancer patients treated with chemoradiation, a continuing cascade of inflammatory cytokines triggered by oxidative stress and hypoxia may damage exposed tissues, and dysphagia may develop even years after the completion of treatment. Late sequelae that may contribute to chronic dysphagia include the following:
- Reduced capillary flow.
- Atrophy and necrosis.
- Neuromuscular fibrosis leading to trismus and stricture formation.
Successful management of dysphagia requires the following:
- Interdisciplinary collaboration.
- Accurate and early diagnostic workup.
- Effective preventative and therapeutic strategies.
- An individual approach geared to unique patient characteristics.
Dysphagia- and aspiration-related structures have been identified, and minimizing radiation to these bystander tissues results in better swallowing outcomes. Because hyposalivation affects swallowing function, strategies aimed at sparing salivary glands such as IMRT and the use of amifostine may improve swallowing outcomes.[12,13]
A predictive model for persistent swallowing dysfunction following chemoradiation therapy for head and neck cancer has been developed. Early involvement of a speech and language therapist is critical to assess swallow function and aspiration risk and to generate a treatment plan that includes patient education and swallow therapy. Cooperation with a dietician is important to ensure adequate and safe nutrition. Prosthodontic interventions may improve swallowing performance, and patients may benefit from psychological support.
Dysgeusia can be a prominent symptom in patients who are receiving chemotherapy or head/neck radiation.[16,17] Etiology is likely associated with several factors, including direct neurotoxicity to taste buds, xerostomia, infection, and psychologic conditioning. In addition, taste dysfunction can be associated with damage caused by graft-versus-host disease to the taste perception units. (Refer to the Graft-versus-Host Disease section of this summary for more information.)